Flood, Emmet
- When
- September 25, 10:00 PM CST to September 30, 11:59 PM CST
- Where
- Emmet forecast zone
- Property damage
- $25,000
- Crop damage
- $50,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Although the statewide average precipitation was almost exactly normal, the distribution of the precipitation was not. Very dry weather prevailed over southern, and particularly, southwestern Iowa.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Although the statewide average precipitation was almost exactly normal, the distribution of the precipitation was not. Very dry weather prevailed over southern, and particularly, southwestern Iowa. Glenwood recorded only 0.10 inches of rain for the month. This is their lowest September total among 124 years of records (previous low of 0.43 inches in 1888). Meanwhile, very wet weather was the rule for parts of northern Iowa. Mason City Airport reported 9.54 inches of rain for the month. This was their second highest September rain total among 64 years of record (14.41 inches in 1965 is their September record). Streamflow was seasonal across most of Iowa in September, with the exception of elevated levels along the Des Moines Cedar and Iowa basins at the end of the month. Heavy rains across northern Iowa pushed streamflow up at the end of the month and the effects would bring about minor flooding along the Des Moines and Cedar River Basins near at the end of the month. The heaviest rains fell over Southern Minnesota, which was a major contributor to the flooding in the Des Moines River Basin. Rivers across southern Iowa would remain seasonable and show little effect from rains in the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 25, 2:31 PM CST, 7 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SUN SEP 25 2005 .DISCUSSION... SHORT TERM CONCERNS ARE WITH ONGOING CONVECTION AND POTENTIAL REDEVELOPMENT THIS EVENING AND OVERNIGHT AS POTENT SHORT WAVE OVER THE WESTERN HIGH PLAINS QUICKLY DIVES THROUGH THE MIDWEST DURING THE PERIOD. 12Z 250 MB ANALYSIS SHOWS CONVECTION TODAY AIDED BY UPPER LEVEL DIFFLUENCE AND THE RIGHT ENTRANCE REGION OF THE UPPER JET. DESPITE LACK OF SFC INSTABILITY...APPROACHING SHORT WAVE WILL PROVIDE ENOUGH ELEVATED ASCENT FOR THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS THEN COMING TO AN END TOWARD MORNING OVER THE FAR SOUTHEAST. SEVERE POTENTIAL APPEARS LIMITED AS THERMAL PROFILES AND UNFAVORABLE LAPSE RATES WILL LIMIT HAIL POTENTIAL WITH A BETTER THREAT SOUTHWEST OF THE FORECAST AREA...THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE. 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS THE NORTH. THE THREAT FOR ADDITIONAL HEAVY RAIN WILL CONTINUE TO DIMINISH THIS AFTERNOON AND THIS EVENING AS CONVECTION WILL BECOME FOCUSED FARTHER TO THE SOUTH INTO CENTRAL AND SOUTH CENTRAL IOWA. STRONG SUBSIDENCE FOLLOWS IN THE WAKE OF THE SHORT WAVE WITH CLEARING EXPECTED ACROSS MUCH OF THE AREA BY MID MORNING. HIGH PRESSURE WILL BE DOMINANT FOR MUCH OF MONDAY AND TUESDAY. ANOTHER POTENT SHORTWAVE DROPPING SOUTHEAST OUT OF THE NORTHWEST FLOW. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER MIDNIGHT ACROSS THE NORTHWEST AND OVERSPREAD THE REMAINDER OF THE AREA ON WED. GFS/NAM FORECAST SOUNDINGS SUGGEST MAJORITY OF EVENT WILL LACK THUNDER AND WILL CONTINUE TO MONITOR AS THIS MENTION MAY BE ABLE TO BE PULLED FROM FUTURE FORECASTS. THE FALLS FIRST STRONG COLD FRONT IS PROGGED TO MOVE THROUGH ON WED AS WELL AND DEPENDING ON TIMING MAY LEAD TO FALLING TEMPS INTO THE 40S AND 50S BY THE AFTERNOON HOURS. THE FIRST FROST MAY BE ON TAP BY THURSDAY MORNING ESPECIALLY ACROSS THE NORTH AND THE NISHNABOTNA VALLEY AS HIGH PRESSURE AND VERY DRY CANADIAN AIR SETTLE OVER THE STATE. A COOL DAY ON THURSDAY AND THEN A POSSIBLE REPEAT PERFORMANCE FRIDAY MORNING UNDER THE SECOND NIGHT OF THE HIGH...ESPECIALLY EAST. HAVE BEGUN TO TRIM TEMPERATURES BELOW GUIDANCE SEVERAL DEGREES EACH MORNING. TIMING ISSUES REMAIN WITH THE WESTERN CONUS SHORT WAVE TROUGH EJECTING OUT INTO THE MIDWEST TOWARDS THE END OF THE WEEK. HAVE ADJUSTED POPS BACK BY A HALF DAY WITH LATEST GUIDANCE SUGGESTING A SLIGHTLY SLOWER SOLUTION. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 152 PM CDT SUN SEP 25 2005 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-261900- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 152 PM CDT SUN SEP 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS AREA EXPECTED LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL WITH AN ISOLATED STORM OR TWO CAPABLE OF PRODUCING PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL NON-SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND WEDNESDAY....AND AGAIN ON FRIDAY. BETWEEN THESE TWO EVENTS...COLD AIR WILL SPILL INTO IOWA. THERE WILL BE A CHANCE FOR PATCHY FROST ON THURSDAY MORNING...MAINLY NORTH OF U.S. HIGHWAY 30. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472206, 5472207.